Carole Whaley


Hello My name is Carole. I am married, no children, but 2 dogs! ( they light up my life ) In 1975 I underwent bowel by-pass surgery, I had been "grossly" obese for some years. At the time this was very experimental surgery, and very radical. In the year following the surgery I was as ill as I ever wanted to be, but the end result was a weight loss of 165, that was a mixed blessing, considering the extreme and profound side effects of the surgery. I did however, make huge strides in my professional life, and became a very successful manager in the transportation industry. 

About 1981 I suffered from a myriad of symptoms, my back would " go out" and I would be bed-ridden...and on muscle relaxants, and pain medication...after bed rest I would be "normal", ( what- ever that means ) my knees, damaged from earlier injuries ( sports related ) required arthriscopy, and at that time the surgery was a breeze, one knee at a time, returned stability to the joint, and I returned to my job with no problems. However, at what now seems like pretty regular intervals, I had various problems, went to emerge. unable to move my neck.. the attending physician said I had a "wry" neck, and to rest and do muscle relaxants, and of course the obligatory pain meds...( percocet by this time) I worked through all the pain, pushing myself physically and emotionally. In 1988 I was employed as an Asst, Mgr of a retail jewellery chain, and it was then that I experienced my first "major" flare...I couldn't raise my head off the bed, my chest felt as though I had been in an accident, I couldn't breathe in a supine position, the pain medication did nothing to alleviate the pain, my husband took me to emerg, they ran tests, and took a chest X-ray, administered Demerol, which did nothing, and finally morphine, which controlled, but did not take away the tremendous pain. They were kind, but told me to see my own Dr. the following day, which I did. He rolled his seat over and told me I had, according to the chest films, cancer.. there was a huge mass around my heart.I was place in Univ. hospital through emerg the same day, after 10 days of testing, every conceivable disease specialist came to see me...they ran TB tests, rocky Mt. spotted fever, went over my every move for the previous 3 yrs, and then we went on to Gallium scans, Thallium scans, bone marrow biopsy's, they consequently decided that the severe chest pain had been myocarditis. This is verbatim from my Internists letter to my fam Phys. The echocardiography was technically difficult. Not adequate for complete inter cardiac measurement. Possible small pericardial effusion. They re-tested in April of 1990 and the following was found. Gallium lung scan returned to normal, no longer showing inflammation in the pericardium that was seen last year. The urinalysis shows a trace of protein and 1-2 red blood cells. ECG normal. In spite of taking prednisone her platelet count is elevated at 451,000 and sed rate is 18mm/hr. Other blood work was unremarkable with normal hemogram. White count is slightly elevated with a shift to the left which he associated with the prednisone therapy. The ANA and rheumatoid factors are negative. T4 normal. Slightly abnormal protime of 14.7 seconds with the normal being 12 seconds. Liver function tests are normal X-rays of chest, pelvis SI joints and knees are all fairly unremarkable with only minor degenerative changes seen. Conclusion : This lady has a coricosteroid responsive inflammatory process which we have not been able to diagnoses as yet I still believe that this is probably an arthritis associated with intestinal by-pass. She doesn’t have the characteristic dermatitis associated with this, but I think this probably could occur without the dermatitis.. I have no explanation for her elevated PT, this maybe part of the syndrome but I am not familiar with this. It seems to me that this lady's problems are genuine. We see the reflection of her [problems in her present lab work ( her sed rate and platelet count are elevated in spite of the fact that she responded to prednisone rather than percocet) I then saw Dr. stein, who had no more answers than the above. Anti-biotics were tried to no avail. I underwent a second series of arthriscopy for my knees, and during the recovery both knees became "involved, into emerg again, and no amount of analgesics worked, I was hospitalised for 5 days, during which time both anti-inflammatories and antibiotics were used to no avail. the knees had to be "drained" each day, and after leaving the hospital Dr. Kallas had to do the same thing, as well as Dr. Stein, who then injected the joints with cortisone....the changes were miraculous....from being incapable of walking to the washroom, I was feeling much better. From that point it has been an on-going problem which can change from one hour to the next. I have not been hospitalized since 1993. In Feb 1994 I had to leave my job, I was unable to handle the stairs 14 times a day. In Dec 1995 I went to a new Rheumatologist, he decided that I had Adult Onset Still's disease, and he tired Plaquenil, 100 mg X 4, to no avail, and then increased to X^ per day...still no tangible results...and THEN on to Methatrexate, which I began in April, beginning with 20 mg once a week July increased to 30mg. There has been some improvement, but I have noted that this medication causes even more fatigue than previously experienced, and I believe that Reynauds disease is now present as I have been experiencing a great deal of tingling and pins and needles in my finger tips.....My knees are extremely stiff, and I am experiencing a great deal of discomfort in the right knee..I still take 10-15 percocet each day to simply live in some comfort...Imovane to sleep at night. The methotrexate is causing my hair to fall out, and causing profound fatigue...sensitivity to sun, and insect bites. I can only make this assumption, since I was earlier in my life allergic to bee and wasp stings, and now even a simple mosquito bite causes a med. allergic reaction with swelling, severe itching, and when the initial reaction is controlled by anti-histamines, a discoloration of the skin and a sore bruised feeling of the involved tissues. I am currently contemplating ceasing the drug therapy. I have been in contact with my original "saviors" and am trying to decide if perhaps the prednisone therapy should be perhaps tried again, and the meth. stopped. I am hoping that I can research ALL the histories, and weigh the pros and cons of this particular, difficult decision. I would appreciate any and all input into this, as I have, up til now, had nowhere but the medical profession to to turn to, and that has proven to be less than satisfactory, to me. In conclusion I have contacted the CARS and the response to my Query about Still's was "what's that?" I am currently being granted a disability pension through the government, and it isn't much. I can no longer do many of the things that I once did with such joy, and my husband is away for up to 3 weeks at a time., making every day life difficult. It is only since discovering "others" like myself that I have felt some small glimmer of hope. The prognosis doesn't look very good. One of my concerns is that this diagnosis is only partly correct, and I continue to search for the "truth" I know "its out there".

Back ] Up ] Next ]


The materials and information on this server are intended for educational and informational purposes only. The materials and information are not intended to replace the services of a trained health professional or to be a substitute for medical advice of physicians and/or other health care professionals. The International Still's Disease Foundation is not engaged in rendering medical or professional medical services. You should consult your physician on specific medical questions, particularly in matters requiring diagnosis or medical attention. The International Still's Disease Foundation makes no representations or warranties with respect to any treatment, action, application medication or preparation by any person following the information offered or provided within this website.  Any information used from other websites was done so with permission from each site, with an exception to those of "public domain", whereas we believe any site without a cited reference was a "public domain site" and for our use.  The International Still's Disease Foundation is a non-profit organization.   This page was last updated on January 17, 2001

Copyright© 1999-2001 International Still's Disease Foundation